Skip to content

Kinda Dread my New Meds

April 8, 2009

Went to see the neuro the other day.

I really like him. When he’s ready for you, he calls you back himself, and instead of showing you into the next, smaller waiting room, he actually ushers you into his examining room. You don’t get weighed by a nurse, or pestered with blood pressure readings or any of that introductory information; instead, he sits down and you get right into the “meat” of the appointment–he opens your file and says, “So, it’s been a while. What’s going on?”

So I told him how last time I came to see him we talked about reducing my dosage of my controller migraine medication, if all went well and the frequency of my migraines continued to decrease. But, instead, during the last six to three months the frequency of my migraines has increased instead. I’m frustrated by this, though I shouldn’t be surprised–if there’s one thing I know about my body is that it has a tendency to become accustomed to medication, so that something that works well for one year stops working after a while unless you up the dosage. Well, upping the dosage of Topamax is pretty much out of the question–it’s hard on the kidneys and at my current dosage we’re pretty much maxed out for my body weight, especially considering my family history of kidney stones, which is one reason all I drink is water and cranberry juice.

We’ve tried reducing my migraines through nixing my triggers, but my only noticeable trigger is lack of sleep. So I do control my sleep patterns–when I don’t go to bed early enough I don’t get up and run, and if necessary I take a midday nap. I’ve tried tracking what I eat and none of the normal foods triggers my migraines. My hormones don’t do it. I’m exercising, so that’s not it. In fact, my new migraine pattern started after I got back to a healthy weight, which is also frustrating.

After this initial conversation, the doctor asked me to get on the examining table for a blood pressure reading–it was high, but understandably so, given my level of emotion and the fact that this was the day after my dad’s surgery. He checked my eyes, reflexes, and heel-to-toe walking pattern.

Then we sat down again and he said, “Well, I hear the frustration in your voice.”

He agreed that more Topamax was out of the question. But then he said he’d heard me saying that once in a while, though I plan to get eight hours of sleep, I have hours where I lie in bed, not sleeping, but wide awake, and can’t return to a restful state. I also suffer from hypnagogic hallucinations, vivid dream-like visions occurring just after sleep that are so life-like and frightening (especially as they come on with sleep paralysis) they sometimes keep me from trying to go back to sleep. Naturally, these are more likely to happen when I am most tired and in need of sleep.

Therefore, he said, though adding more medication was exactly what he’d hoped to avoid, it was most important at this moment to keep me from having to take my attack meds twice a week, which is where we are now. So, starting now, we’re adding a new medication, with a very small dosage at first, increasing slowly for three weeks, to help me sleep.

I didn’t recognize the drug’s name–it’s not Ambien or any of the sleep aids I hear advertised on TV. I came home and Googled it and what do you know? It’s prescribed as an antidepressant, though at five times the dosage I’ll hit once I’m at the maximum strength my neurologist wants me in three weeks.

I’m alternately happy and frightened to be messing with my brain chemistry. Twice in the five nights since that appointment, I’ve had bad nights, sleeping restlessly or not at all. Though migraines have not followed, I know partly it’s because I’ve made choices to help avoid them (for instance, I slept in today instead of running my scheduled six-miler).

Since my brain doesn’t seem to be working so well on its own, shouldn’t I be happy to be helping it along? I don’t know.

Maybe my ambivalence is proof enough that I need the antidepressant, huh?

Advertisements
3 Comments leave one →
  1. run4change permalink
    April 8, 2009 1:06 pm

    Very interesting. I actually take an anti-depressant. It is to help with the nicotine and it is a bit of a stimulant. A side effect is that it makes it hard to sleep but it helps me alot with going to sleep. It has made my sleep much better. Funny how we all work. I am so sorry about your migrains. That is a bummer. I hope that this new medicine combo works out for the best.

  2. April 9, 2009 8:02 am

    I think anti-depressants must be prescribed for alot of things besides depression. My dh was taking them nightly for leg twitches and I could tell a huge difference if he skipped. If it helps, go for it.

  3. the Ringmaster permalink*
    April 10, 2009 8:38 am

    Thanks for the encouragement, guys. I have a dear sister in Christ who was prescribed anti-depressants and, like you, she feels much better when she takes them. She also encouraged me to tell my neuro everything–even things that didn’t seem clinically relevant–and I’m glad I did. In the end, I need to be as well as I can. Before I started on my migraine meds, I was scared to get into the car with my kids for fear I’d get an attack and not be able to drive. So, this, too, is part of being responsible. I do trust this doctor, so I must trust his judgment. Thanks for being the voice of reason when my own voice gets crazy and doubtful.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: